Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-32710

Kübler, Felix; Schmedders, Karl (2010). Tackling multiplicity of equilibria with Gröbner bases. Operations Research, 58(4):1037-1050.

[img]
Preview
Accepted Version
PDF
1MB

View at publisher

Abstract

Multiplicity of equilibria is a prevalent problem in many economic models. Often equilibria are characterized as solutions to a system of polynomial equations. This paper gives an introduction to the application of GrÄobner basis methods for ¯nding all solutions of a polynomial system. The Shape Lemma, a key result from algebraic geometry, states under mild assumptions that a given equilibrium system has the same solution set as a much simpler triangular system. Essentially the computation of all solutions then reduces to ¯nding all roots of a single polynomial in a single unknown. The software package Singular computes the equivalent simple system. If all coeficients in the original equilibrium equations are rational numbers or parameters then the GrÄobner basis computations of Singular are exact. This fact implies that the GrÄobner basis methods cannot only be used for a numerical approximation of equilibria but in fact may allow the proof of theoretical results for the underlying economic model.
Three economic applications illustrate that without much prior knowledge of algebraic geometry GrÄobner basis methods can be easily applied to gain interesting insights into many modern economic models.

Citations

4 citations in Web of Science®
4 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

91 downloads since deposited on 02 Nov 2010
12 downloads since 12 months

Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:03 Faculty of Economics > Department of Banking and Finance
03 Faculty of Economics > Department of Business Administration
DDC:330 Economics
Language:English
Date:29 July 2010
Deposited On:02 Nov 2010 15:32
Last Modified:14 Apr 2014 08:53
Publisher:Institute for Operations Research
ISSN:0030-364X
Publisher DOI:10.1287/opre.1100.0819
Related URLs:http://www.isb.uzh.ch/institut/staff/kuebler.felix/publications/ (Author)

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page